Hyperprolactinemia presenting with encephalomalacia-associated seizure disorder and infertility: a novel application for bromocriptine therapy in reproductive endocrinology.
OBJECTIVES: To describe successful oral bromocriptine therapy for hyperprolactinemia accompanied by seizure disorder and encephalomalacia identified during infertility evaluation.
MATERIALS & METHODS: A 32 year-old male with an unspecified seizure disorder was referred for infertility consultation. The initial seizure was at age 12, and was treated sequentially with phenytoin, phenobarbitol, and carbamazepine monotherapy which was maintained for six years and then discontinued. At age 26, a second seizure was experienced and 150mg lamotrigine b.i.d. was initiated. When the patient married it was discovered that erection was impossible; tadalafil was administered without success. At our center, total testosterone was low at 107ng/dl and semen analysis revealed oligoasthenozoospermia. Serum prolactin was 79.3ng/ml; visual field examination was normal. Brain MR showed no pituitary enlargement. However, encephalomalacia of the right occiptal lobe with porencephalic dilation of the occipital horn of the right lateral ventricle was present.
RESULTS: The patient was initially placed on 2.5mg/d bromocriptine but after three months only a nominal reduction of serum prolactin was achieved. Serum prolactin normalized (25.4ng/ml) after bromocriptine was increased to 7.5mg/d. Repeat semen analysis showed overall sperm concentration of 85M/ml, 30% motility and 12% normal forms morphology (Kruger strict criteria). Total testosterone level was 191ng/dl after final bromocriptine dose was attained, which was well tolerated.
DISCUSSION: Bromocriptine has an established role in the management of hyperprolactinemia, particularly in women. For males with elevated serum prolactin even when associated with focal encephalomalacia and seizure disorder, bromocriptine therapy can offer safe benefits including improved semen parameters and normal serum testosterone levels....